CK and statin treatment
You have 3 open access pages left.
UK healthcare workers and students can get FREE subscriptions... click here.

 
   

The topic of side effects of statin therapy became more prominent following the withdrawal of cerivastatin following reports of death and rhabdomyolysis with cerivastatin, particularly when given in simultaneous combination therapy with gemfibrozil. Also many patients complain of myalgia when on treatment with statins with this side effect having an incidence of up to 5%.

Myositis

  • mild myositis is associated with painful muscles and CK elevation. Some suggest withdrawal of statin therapy is indicated in patients whose CK rises 10-fold to levels about 2,000 IU/L (1) whilst others suggest that 'patients experiencing muscle pain, weakness or cramps whilst should have their CK level measured. If this is significantly elevated (>5x upper limit of normal) or if myopathy is suspected, treatment should be stopped (2)'
  • rhabdomyolysis (characterised by plasma CK > 20,000 IU/L, myoglobinuria and extreme muscular pain) occurs in about 1 in 250,000 patients and is commoner in females, the elderly, hypothyroidism and with concomitant therapy with cytochrome P450 3A4 metabolised drugs e.g. cyclosporin, erythromycin, and fibrates (particularly gemfibrozil)

Myalgia

  • far commoner than myositis and is not accompanied by any rise in CK levels
  • the mechanism is obscure but it has been noted that by inhibiting hydroxy-methyl-glutaryl (HMG)-CoA reductase, statins also reduce isoprenoid intermediates of cholesterol synthesis, including those that are utilised in the manufacture of ubiquinone which is essential for electron transport in mitochondria

The Committee on Safety of medicines recommends various measures to reduce the risk of myopathy with HMG CoA reductase inhibitors (1):

  • dosage instructions should be adhered to strictly (see product information). The maximum recommended dosage should not be exceeded and any adjustment of dosage should be made at intervals of 4 weeks or more
  • careful consideration should be given to statin use in patients who are at an increased risk of developing myopathy (see below):
    • patients with underlying muscle disorders, renal impairment, hypothyroidism or alcohol abuse
    • concomitant use of other lipid lowering agents i.e. gemfibrozil, other fibrates or nicotinic acid
    • concomitant use of cytochrome P450 3A4 inhibitors including macrolide antibiotics, cyclosporin, azole antifungals (e.g. ketoconazole and itraconazole) and protease inhibitors
    • in these patients baseline measurement and monitoring of CK should be considered. If CK is >5 times the upper limit of normal (ULN) at baseline then treatment with a statin should not be commenced
  • patients are made aware of the risk of myopathy, including rhabdomyolysis, and asked to report promptly any muscle pain, weakness or tenderness, particularly if accompanied by fever, malaise or dark urine
  • if a patient experiences muscle pain weakness or cramps whilst on treatment then this is an incidation for CK measurement. If CK is significantly elevated (>5x ULN) or if myopathy is suspected then treatment should be stopped, while the patient is monitored for muscular symptoms and cardiovascular risk
  • if the symptoms resolve and CK levels return to normal, re-introduction of the statin or introduction of an alternative statin may be considered. This should initially be at the lowest dose and with close monitoring

Note that statin-associated myotoxicity is a function of dose rather than LDL-C reduction (3,4)

  • this dose-related effect has been demonstrated across the statin class (3,4)
  • more aggressive statin therapy increases the incidence of transaminase elevations in clinical trials versus lower intensity therapy. Increases in transaminases may be more problematic when hydrophilic statins are used aggressively, whereas CK elevations are more problematic with higher intensity lipophilic statin therapy (5)

Notes:

  • Qresearch prospective cohort study analysis (6)
    • this 6 year study investigated the use of statins and moderate or serious myopathic events
      • moderate or serious myopathic events was defined as a diagnosis of myopathy or rhabdomyolysis or a raised creatine kinase concentration of four or more times the upper limit of normal, as this represents an event where treatment is likely to be discontinued
      • using the 20% threshold in women, the number needed to treat (NNT) with any statin to prevent one case of cardiovascular disease over five years was 37 (95% confidence interval 27 to 64)
        • in women, the number needed to harm (NNH) for an additional case of moderate or severe myopathy was 259 (186 to 375)
        • in men NNH was 91 (74 to 112). This is lower than in women, mainly due to the higher hazard ratio in men

Reference:

Links:

Loading